Pharmacology Digoxin #4

Question

The nurse is providing instructions to parents of a toddler who is prescribed digoxin for cardiac failure. The nurse will instruct parents on which manifestation is associated with digoxin toxicity?

Answers

  1. Bradycardia
    • This answer is correct because clinical manifestations of digoxin toxicity include visual disturbances (yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights), nausea with vomiting, anorexia, weight loss, diarrhea, bradycardia, confusion, and fatigue. Client’s should be taught to report any of these symptoms as soon as possible because digoxin toxicity can quickly potentially lethal outcomes. Digoxin is a cardiac glycoside medication used to either improve contractility and efficiency of the

  2. Weight gain
    • This answer is not correct because weight loss, not weight gain, is associated with digoxin toxicity. Clinical manifestations of digoxin toxicity include visual disturbances (yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights), nausea with vomiting, anorexia, weight loss, diarrhea, bradycardia, confusion, and fatigue.

  3. Fever
    • This answer is not correct because digoxin toxicity does not cause an inflammatory or infectious state in the body. Clinical manifestations of digoxin toxicity include visual disturbances (yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights), nausea with vomiting, anorexia, weight loss, diarrhea, bradycardia, confusion, and fatigue.

  4. Hyperactivity
    • This answer is not correct because confusion and fatigue is most associated with digoxin toxicity, not hyperactivity. Clinical manifestations of digoxin toxicity include visual disturbances (yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights), nausea with vomiting, anorexia, weight loss, diarrhea, bradycardia, confusion, and fatigue.

Overview

Digoxin is a cardiac glycoside and often used to treat heart failure and atrial fibrillation. Clinical manifestations of digoxin toxicity include visual disturbances (yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights), nausea with vomiting, anorexia, weight loss, diarrhea, bradycardia, confusion, and fatigue.

Explanation

The nurse is providing instructions to parents of a toddler who is prescribed digoxin (Lanoxin) for cardiac failure. The nurse will instruct parents on which manifestation associated with digoxin toxicity?

Learning Outcomes

Digoxin is a cardiac glycoside medication used to either improve contractility and efficiency of the heart in heart failure or to control an arrhythmia, such as atrial fibrillation. Digoxin has a risk of toxicity due to its narrow therapeutic range of 0.5-2.0 ng/mL. Blood levels must be drawn periodically and client symptoms monitored for signs associated with toxicity. Clinical manifestations of digoxin toxicity include visual disturbances (yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights), nausea with vomiting, anorexia, weight loss, diarrhea, bradycardia, confusion, and fatigue. Client’s should be taught to report any of these symptoms as soon as possible because digoxin toxicity can quickly potentially lethal outcomes.

Test Taking Tip

Know the digoxin therapeutic level (0.5-2.0 ng/mL) and all the subtle signs of digoxin toxicity, such as visual disturbances, anorexia, because toxicity can become lethal.